Asthma UK community forum
9,887 members16,645 posts

Lots of Ventolin affecting voice?

Wondering if anyone has noticed an effect on their voice after lots of Ventolin in a short space of time?

My voice sounds very odd after lots of nebs in hospital when I start being able to talk properly again, but I have usually put that down to the aftereffects of an attack.

In the last couple of days I have needed lots of Ventolin and noticed my voice sounded a bit odd when answering the phone, even when I had temporarily banished the symptoms. I know it makes my hands shake which is annoying as people think I am anxious. I have a few job interviews at the moment so keen not to come across odd/anxious and just wondering if anyone else has found this happens/any solutions? Having to balance breathing with non funny voice (most interviews have been phone so far so can be done at home, hoping lungs behave for face to face...).

In case anyone sees this and thinks it's a big red flag how much reliever I'm taking - yes it isn't ideal but I am a severe asthmatic who is partially resistant to steroids so in this situation I can only rest, take Ventolin and check in with my asthma nurse at the hospital if needed. My good day is needing Ventolin about 3x a day. I'm already on everything I can be on!

At the moment, annoyingly, I can tell I am in that in between phase, but would of course act if it got worse. Stress doesn't affect my asthma but it does seem like my lungs know when I have stuff to do!

6 Replies
oldestnewest

Hi Lysistrata

I been wondering about the same thing too I was given Salbutamol Ventolin to use when I was in A &E on Sunday night and I usually have Ventolin. My voice went all croaky too as I had 30 puffs of Salbutamol as part of the treatment before I was discharged. I then had another 10 puffs as per my discharge plan that night.

I been having reducing doses of this inhaler since and I can't shout at all. Also it has a quite a strong taste against my Ventolin.

So if like me you are using Salbutamol inhaler that could be your answer.

Reply

Hi Lysistrata. Sorry to hear you’re struggling. A croaky voice is quite common after salbutamol I think, especially multiple doses. I found the same though I no longer use it. Like other inhalers, it can cause thrush in your throat, which seems to affect the voice box and lead to voice changes. You may need a gargle from the GP but as with all inhalers, I clean my teeth after taking it, and then gargle with water. My GP suggested a drink of water too after all this, to make sure everything is cleared from your throat quickly. I don’t know if you’ve tried this already but works for me.

Reply

Hi, I gargle with water after my steroid inhaler/LABA and my Spiriva (both of which I can't use a spacer with) but hadn't thought of it in this context, thanks! As salbutamol is not a steroid it hadn't occurred to me it might do this, but then I rinse after Spiriva as I heard tbat can affect the mouth, and it isn't a steroid. I do always use a spacer to get more in but with enough of it the vibrations come out - it feels like my voice shakes too which is very annoying. I definitely find my voice suffers if I don't gargle after the Nexthaler (eg in hospital where getting to the bathroom feels like a trek to Everest lol, at least to start with).

What reliever are you on now, if you don't mind me asking - Bricanyl/terbutaline? I was on that as a child as I couldn't get the hang of Ventolin, but it seems much less popular now. I also had Atrovent/ipratropium for a bit but doubt it would be recommended alongside my tiotropium though I really like it. Reserved for nebs...

1 like
Reply

Glad I might have helped just a bit. Yes, I use Bricanyl and like it much better. I’ve found that I’m sensitive to salicylates, you know Ibuprofen, perfumes and also some foods. Salbutamol includes salicylates, so my GP changed my prescription onceI’d identified the possibility. I wondered why it made my asthma worse not better!

1 like
Reply

My GP sent out letters stating that too much salbutamol use has been found to be ineffective and recommends using it just when necessary but obviously every case is different I use duoresp spiromax steroid inhaler which has a percentage of reliever in it maybe this could be tried

Reply

Hi, I am already on Fostair Nexthaler 200/6 which includes a long-acting reliever component, plus Spiriva Respimat and Phyllocontin. They wanted to try one of the new injectable treatments as I fit the severity but have the wrong type of asthma for the current set (non-eosinophilic). My consultant is very keen on the Nexthaler and it does seem to suit me. Before that I was on Symbicort.

I can see what your GP means but I think it may confuse some people re what is necessary! I usually take salbutamol a few times a day st least and it is necessary, though certainly doesn't make my GP happy that I need it that much! At times like this I need it a lot more and it is much less effective but still just about working. If it stops helping completely I would probably be heading to hospital since getting salbutamol in nebuliser form helps more at that point when breathing is hard, plus they can also give other treatments like ipratropium nebulisers and maybe magnesium IV.

So the salbutamol does work, it's just the annoying side effects like on my voice and hands. Annoying but better than not being able to breathe well - on thr other hand tips for dealing with them like thr one about rinsing sre gratefully received :)

2 likes
Reply

You may also like...